Montana, 2014Lightning Strike in Montana, July 14, 2014
July 14, 2014 · NWS MSO · 1 event in 1 county or zone
A single lightning bolt killed cattle at a ranch located in Darby, Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A single lightning bolt killed cattle at a ranch located in Darby, Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 14, 1:45 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 14, 1:45 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
245 PM MDT Mon Jul 14 2014
...Strong to severe thunderstorms possible through this evening...
...Heavy rain producing thunderstorms may threaten burn scars...
.DISCUSSION...A slow moving upper level wave will move across
western Montana by Tuesday. Ahead of this wave thunderstorms will
form across the higher terrain between central Idaho and western
Montana. A few storms may become strong to severe with hail,
strong winds, localized heavy rainfall and frequent lightning. If
the storms are able to move over recent burn scars including the
West Mullan, Lolo Creek and Mustang areas, then flash flooding is
definitely possible. Have flash flood watches out for those areas
through tonight. Also have a flash flood watch out for Glacier
National Park including the Going-To-The-Sun Road.
Showers and thunderstorms will continue tonight with the biggest
threat being heavy rain especially across the Continental Divide
into northwest Montana.
The upper level disturbance will continue to move out of the
region on Tuesday causing northwesterly flow. This flow will cause
cooler air to move into the area, which should keep temperatures 5
degrees below normal. Lingering showers and thunderstorms are
anticipated across southwest Montana on Tuesday afternoon.
The ridge of high pressure will rebound Wednesday into Thursday
causing a return to hot and dry conditions for the Northern
Rockies. Latest model runs are indicating the flattening of the
ridge for Friday into the weekend. A weak disturbance appears to
move along the border this weekend, but the timing and strength is
uncertain at this time.
&&
.AVIATION...Showers and isolated thunderstorms have already begun
to form across much of western Montana and north central Idaho
this afternoon. Thunderstorm activity is only going to increase
through the remainder of the afternoon and evening. Thunderstorms
will be capable of heavy rain locally lowering visibility,
frequent lightning, hail and gusty erratic winds. The strongest
storms are expected near KBTM and KSMN likely between 14/2100z and
15/0000z. KMSO and KGPI could also experience thunderstorms though
the strength is still somewhat in question. Thunderstorms near
KGPI could last until later in the evening, possibly as late as
15/0600z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Jul 14, 2:47 PM MST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
347 PM MDT MON JUL 14 2014
IDZ009-010-142215-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
347 PM MDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 415 PM
MDT...
AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF HIGHWAY 93 8 MILES SOUTH OF
SALMON...OR 11 MILES SOUTHWEST OF SALMON...MOVING NORTHEAST AT 35
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALMON...HWY 93 4TH
OF JULY CREEK AND KRILEY GULCH...NORTH FORK...LEESBURG...BAKER AND
CARMEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4513 11429 4543 11399 4508 11350 4497 11408
TIME...MOT...LOC 2147Z 224DEG 29KT 4513 11406
Special weather statement, Jul 14, 3:48 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
448 PM MDT MON JUL 14 2014
MTZ002-003-142315-
FLATHEAD/MISSION VALLEYS-WEST GLACIER REGION-
448 PM MDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 515
PM MDT...
AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF BIGFORK...OR 13 MILES EAST OF
EVERGREEN...MOVING NORTH AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...PEA-SIZE HAIL AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COLUMBIA FALLS...LA
SALLE...HUNGRY HORSE...PINNACLE...MARTIN CITY AND CORAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4848 11435 4841 11358 4807 11377 4816 11423
TIME...MOT...LOC 2248Z 187DEG 21KT 4827 11400
Special weather statement, Jul 14, 4:13 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
513 PM MDT MON JUL 14 2014
MTZ002-003-150015-
FLATHEAD/MISSION VALLEYS-WEST GLACIER REGION-
513 PM MDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 615
PM MDT...
AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF WEST GLACIER...OR 17 MILES
NORTHEAST OF EVERGREEN...MOVING NORTH AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...PEA-SIZE HAIL AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WEST GLACIER...
GOING-TO-THE-SUN ROAD IN GLACIER PARK...NYACK...APGAR...LAKE
MCDONALD...LOGAN PASS AND POLEBRIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4876 11373 4874 11370 4870 11370 4862 11374
4859 11367 4859 11355 4856 11350 4815 11374
4827 11423 4881 11435
TIME...MOT...LOC 2313Z 186DEG 18KT 4843 11399Local storm report, Jul 14, 4:19 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
519 PM MDT MON JUL 14 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HEAVY RAIN 3 E CRESTON 48.20N 114.07W
07/14/2014 M0.78 INCH FLATHEAD MT PUBLIC
HEAVY RAIN DURATION 40 MINUTES.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Jul 14, 4:51 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
551 PM MDT MON JUL 14 2014
IDZ006-009-010-MTZ005-006-150030-
EASTERN LEMHI COUNTY-SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI
COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
551 PM MDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI...NORTHWESTERN
LEMHI AND EASTERN IDAHO COUNTIES UNTIL 630 PM MDT/530 PM PDT/...
AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
CONNER TO SADDLE BURN AREA TO 9 MILES NORTHWEST OF COLSON CREEK JUST
NORTH OF THE MUSTANG BURN...AND MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SADDLE BURN AREA...
EAST FORK ROAD NEAR SULA...COLSON CREEK IN THE MUSTANG BURN...OWL
CREEK IN THE MUSTANG BURN...SPRING CREEK IN THE MUSTANG BURN...INDIAN
CREEK IN THE MUSTANG BURN...GIBBONSVILLE...SULA...LOST TRAIL PASS AND
SHOUP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING/800 PM PDT MONDAY EVENING/ FOR EAST CENTRAL IDAHO AND
NORTHWESTERN MONTANA.
&&
LAT...LON 4538 11479 4545 11486 4606 11413 4583 11370
4574 11382 4577 11387 4576 11390 4567 11392
4563 11388 4562 11382 4560 11380 4527 11434
TIME...MOT...LOC 2350Z 306DEG 18KT 4588 11403 4557 11434
4544 11464
DVCSpecial weather statement, Jul 14, 4:54 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
554 PM MDT MON JUL 14 2014
MTZ002-043-150045-
POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION-
554 PM MDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLATHEAD...
NORTHEASTERN LAKE AND NORTHEASTERN MISSOULA COUNTIES UNTIL 645 PM
MDT...
AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF SWAN LAKE...OR 21 MILES
EAST OF POLSON...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...PEA-SIZE HAIL AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWAN LAKE AND
SPOTTED BEAR CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4812 11371 4787 11308 4757 11360 4781 11401
TIME...MOT...LOC 2354Z 221DEG 24KT 4775 11366
Lightning, Ravalli
- When
- July 14, 5:00 PM MST
- Where
- Ravalli County, Darby
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 46.020, -114.180
A single lightning bolt struck small crab-apple trees at a ranch located on Tin Cup Road, killing all 45 cattle crowded together. The Black Angus cattle consisted of cows, calves and a prize bull that died. A conservative damage estimate calculated by the NWS Missoula office is around $100,000.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 14 to 31, 2014$122 million · 2 events
- Hail in Wisconsin, July 14, 2014$3.5 million · 1.5 in hail · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, July 14, 2014$621,000 · 70 kt wind · 17 events
- Lightning Strike in West Virginia, July 14, 2014$500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 14 to 15, 2014$322,000 · 1.5 in hail · 7 events
- Damaging Winds and Lightning Strike in Texas, July 14, 2014$250,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 14, 2014$143,000 · 52 kt wind · 11 events
- Flash Flooding and Damaging Winds in Utah, July 14 to 16, 2014$110,000 · 66 kt wind · 16 events
- Damaging Winds in Arkansas, July 14, 2014$80,000 · 56 kt wind · 4 events
- Flash Flooding in Pennsylvania, July 14, 2014$60,000 · 7 events
- Damaging Winds in Texas, July 14, 2014$65,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, July 14, 20141 injured · $20,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531449.